BuiltWithNOF
Chemical Abuse

 Strictly speaking not all of the following examples are what is generally referred to as “chemical abuse”, however, I can’t think of a better page title, so it will have to suffice until I do.

The following chemicals, amongst others, have been attributed with causal effects regarding cross-dressing and gender dysphoric behaviour at one time or another:-

Levo-desoxyephedrine

Diethylstilbestrol

There have been a number of cases of gender cross-dressing and sexual excitement following inhaler abuse by homosexual men, but in the journal of Drug Intelligence & Clinical Pharmacy (1988 Mar; 22(3):214-7)  there was a report by R Ferrando et al., of the first case of transvestism in a heterosexual male that occurred after the subject’s ingestion of the contents of six to eight Vicks Inhalers.

The main active ingredient in Vicks Inhalers is levo-desoxyephedrine, also known as levo-methamphetamine, which is known to have amphetamine-like properties. Whilst transvestism has traditionally been thought to be based on a psychodynamic model, the authors of this paper, entitled unsurprisingly “Bizarre behavior (sic) following the ingestion of levo-desoxyephedrine” postulate several biochemical mechanisms whereby levo-desoxyephedrine may play a role in the bizarre cross-dressing and masturbatory fantasies exhibited by this 32-year-old heterosexual man.

Whilst there is an abstract of this paper available here, it tells one no more that has already been outlined above and I am unable to comment further as  I am still waiting to obtain a copy of the journal from the British Library through the Inter-Library Loan Service.

However, even if the ingestion of large amounts of levo-desoxyephedrine or other ephedrine derivatives with amphetamine properties is proven to have caused incidences of cross-dressing in isolated cases, it is an extremely unlikely causal factor for most cross-dressers, so can probably be discounted out of hand for that reason alone.

Still, it might be a handy excuse for those who are caught out cross-dressing one day - simply open your handbag and produce your Vicks Inhaler and blame it for your state of habiliment.

Guffaw.

According to the 1995 paper Diethylstilbestrol Revisited: A Review of the Long-Term Health Effects by M Ruthaan et al., diethylstilbestrol (DES) was prescribed to millions of pregnant women in North America, Europe, Latin America, and Australia between the 1940s and 1970s for preventing miscarriages. No harmful effects of DES were suspected until 1970, when vaginal clear-cell adenocarcinoma was reported in six young women aged 14 to 21 years . Cancers of this site and cell type had previously been reported only rarely and in elderly women. In a case-control study of these young women, Herbst and associates  found a strong association with in utero exposure to DES; this finding was soon confirmed in other studies. In November 1971, the U.S. Food and Drug Administration issued a drug bulletin that brought attention to the potential adverse effects of DES and banned its use during pregnancy.

Apart from the the risks of developing various carcinomas, DES ingestion has been shown to produce a number of other problems, but perhaps the most relevant one with regard to cross-dressers whose mothers ingested the drug is that:-

    “Several animal studies have suggested that DES exposure may affect the developing brain and central nervous system, resulting in masculinization of the female brain and the reverse effect in the male brain...Few human studies have evaluated the possibility of psychological and sexual effects of DES exposure...In summary, several reports of altered psychosexual development in persons exposed to DES have been published; however, these studies are far from conclusive.”

Nevertheless, I have encountered cross-dressers who have claimed that their cross-dressing was directly attributable to their mother having ingested DES during their pregnancy, though it is extremely doubtful that there is any evidence apart from wish-fulfilment to support that contention.

However, there is still an ongoing debate about the effects of endocrine-disrupting chemicals (EDC) in general and DES in particular. Readers who are interested can begin by reading the lengthy and detailed article entitled Are EDCs Blurring Issues of Gender? published in 2005 in the peer-reviewed journal Environmental Health Perspectives before coming to their own conclusions.